Alert archive / Hawaii / Winter Storm Warnings in 2019

Winter Storm Warning 2, NWS Honolulu, HI

February 18, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Feb 18, 2019, 3:45 AM HST for Hawaii County, Hawaii. It took effect at Feb 18, 2019, 3:30 PM HST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2019, 3:45 AM HST (13:45 UTC)
In effect from
Feb 18, 2019, 3:30 PM HST
Expired
Feb 20, 2019, 3:38 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WWHW40 PHFO 181345
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
345 AM HST Mon Feb 18 2019

...WINTER STORM WARNING FROM 6 PM THIS EVENING THROUGH 6 AM HST 
WEDNESDAY MORNING FOR THE BIG ISLAND SUMMITS...

.A band of deep moisture will move over the Big Island later this
afternoon with cold air aloft. This band will produce periods of 
heavy snow later this evening and lasting through Tuesday night. 
Unlike recent events, snow levels start above the 11,000 foot 
elevation level.

HIZ028-190245-
/O.UPG.PHFO.WS.A.0002.190219T0400Z-190220T1600Z/
/O.NEW.PHFO.WS.W.0002.190219T0400Z-190220T1600Z/
Big Island Summits-
345 AM HST Mon Feb 18 2019

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
HST WEDNESDAY MORNING ...

* WHAT...Heavy snow is expected. Total snow accumulations of 5 to
  10 inches.

* WHERE...Big Island Summits above 11,000 feet.

* WHEN...6 PM HST this evening to 6 AM HST Wednesday.

* ADDITIONAL DETAILS...Be prepared for icy roads and rapidly
  decreasing visibility at times. Roads to the summits will likely
  be closed due to these hazardous winter weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. Strong winds are also possible. These icy 
winter weather conditions will make travel very hazardous or 
impossible.

$$

RCB
5 follow-up statements
685 
WWHW40 PHFO 190130
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Mon Feb 18 2019

...WINTER STORM WARNING THROUGH 6 AM HST WEDNESDAY MORNING FOR 
THE BIG ISLAND SUMMITS...

.A band of deep moisture is moving over the Big Island. This band
will produce periods of heavy through Tuesday night. Unlike recent
events, snow levels start above the 11,000 foot elevation level.

HIZ028-191430-
/O.EXT.PHFO.WS.W.0002.190219T0130Z-190220T1600Z/
Big Island Summits-
330 PM HST Mon Feb 18 2019

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...Heavy snow is expected. Total snow accumulations of 5 to
  10 inches.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM Wednesday.

* ADDITIONAL DETAILS...Be prepared for icy roads and rapidly
  decreasing visibility at times. Roads to the summits will likely
  be closed due to these hazardous winter weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. Strong winds are also possible. This
will make travel very hazardous or impossible.

$$

Burke
356 
WWHW40 PHFO 191406
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
406 AM HST Tue Feb 19 2019

...WINTER STORM WARNING THROUGH 6 AM HST WEDNESDAY MORNING FOR
THE BIG ISLAND SUMMITS...

.A band of deep moisture will produce periods of heavy snow showers
over the Big Island today and tonight. Snow levels will hover
around the 12,000 foot elevation level.

HIZ028-200430-
/O.CON.PHFO.WS.W.0002.000000T0000Z-190220T1600Z/
Big Island Summits-
406 AM HST Tue Feb 19 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...Heavy snow occurring. Additional snow accumulations from 
  2 to 4 inches, with localized amounts up to 7 inches are 
  expected.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM Wednesday.

* ADDITIONAL DETAILS...Be prepared for icy roads and rapidly
  decreasing visibility at times. Roads to the summits will likely
  be closed to the public due to these hazardous winter weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. Strong winds are also possible. This
will make travel very hazardous or impossible.

$$

RCB
919 
WWHW40 PHFO 200107
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
307 PM HST Tue Feb 19 2019

...WINTER STORM WARNING THROUGH 6 AM HST WEDNESDAY FOR MAUNA KEA 
AND MAUNA LOA...

.Deep moisture over the Big Island will produce periods of snow, 
heavy at times, through tonight. With temperatures dipping below 
freezing overnight, icy conditions are likely to occur as well. 

HIZ028-201415-
/O.CON.PHFO.WS.W.0002.000000T0000Z-190220T1600Z/
Big Island Summits-
307 PM HST Tue Feb 19 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

* WHAT...Snow occurring. Additional snow accumulations of 1 to 2 
  inches are expected.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM Wednesday.

* ADDITIONAL DETAILS...The road to summit will be covered with
  areas of snow and ice, with visibility reduced to near zero in
  heavier bursts of precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. Strong winds are also possible. This
will make travel to the summits very hazardous or impossible.

$$

Birchard
726 
WWHW40 PHFO 200231 CCA
WSWHFO

URGENT - WINTER WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
431 PM HST Tue Feb 19 2019

...WINTER STORM WARNING THROUGH 6 AM HST WEDNESDAY FOR MAUNA KEA 
AND MAUNA LOA...

.Deep moisture over the Big Island will produce periods of snow, 
heavy at times, through tonight, with snow levels near 12000 feet.
Temperatures will dip below freezing overnight, allowing patchy
ice to develop. Warming temperatures are expected Wednesday.

HIZ028-201415-
/O.CON.PHFO.WS.W.0002.000000T0000Z-190220T1600Z/
Big Island Summits-
431 PM HST Tue Feb 19 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

* WHAT...Snow occurring. Additional snow accumulations of 1 to 2 
  inches are expected.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM Wednesday.

* ADDITIONAL DETAILS...The road to summit will be covered with
  areas of snow and ice, with visibility reduced to near zero in
  heavier bursts of precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. Strong winds are also possible. This
will make travel to the summits very hazardous or impossible.

$$

Birchard
853 
WWHW40 PHFO 201338
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
338 AM HST Wed Feb 20 2019

HIZ028-201445-
/O.CAN.PHFO.WS.W.0002.000000T0000Z-190220T1600Z/
Big Island Summits-
338 AM HST Wed Feb 20 2019

...WINTER STORM WARNING IS CANCELLED...

Weather conditions have improved over the highest elevations of 
the Big Island, therefore the National Weather Service in 
Honolulu has cancelled the Winter Storm Warning. 

$$

Gibbs

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Feb 17, 9:01 PM HST, 6 hours 44 minutes earlier.

Area forecast discussion, Feb 17, 9:01 PM HST, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
901 PM HST Sun Feb 17 2019

.SYNOPSIS...
Northerly winds and showers will diminish over the western islands
tonight as the low pressure system that brought days of cold and
unsettled weather to the state moves west on Monday and then
northward away from the island chain on Tuesday. As the upper low
moves northward, a deep tropical moisture plume drifts into
Hawaii and Maui Counties from the southeast. Expect frequent
showers, heavy at times, and scattered thunderstorms for the
eastern islands from Monday night through Tuesday. Decreasing
shower trends are forecast for most of the eastern island from
Thursday through Sunday.

&&

.DISCUSSION...
The upper level low that has brought cold wintery showers to the
state over the past week will finally drift west on Monday and
then northward away from the islands on Tuesday. As this cold
core low drifts northward a deep tropical moisture plume will move
into the eastern islands from the southeast. Wet and unsettled
weather returns to the eastern half of the state from Monday night
through Tuesday with less shower activity forecast for the same
time period over the western islands. Temperatures will warm by a
few degrees and surface wind speeds will weaken becoming more
variable with land and sea breezes through Wednesday.

For the eastern half of the state, drier conditions are forecast
to start the week on Monday with extremely wet weather returning
for both Maui and Hawaii Counties starting late Monday night. This
wet weather for the eastern islands will arrive in the form of a
deep tropical moisture plume advecting into the islands from the
southeast. Expect frequent showers, locally heavy at times, with
scattered thunderstorms developing under this band impacting both
Hawaii and Maui Counties from Monday night through Tuesday. A
Flash Flood Watch for both counties was issued for the Monday
night through Tuesday night time period. Temperatures aloft will
be cold enough for snowfall on the highest summits of Maunakea and
Maunaloa on the Big Island, and a Winter Storm Watch was issued
for this same period. Temperatures aloft will be warmer than the
last event with higher snow levels in the 11,000 to 12,000 foot
range above the slopes of Haleakala on Maui. A Wind Advisory also
remains in effect for both Big Island summits due to increasing
upper level wind speeds starting later tonight. Shower activity
will decrease a bit over both Maui and Hawaii Counties from
Wednesday into Thursday as the tropical moisture band weakens.
Wind directions will shift towards a light trade wind regime and
showers will tend to favor windward and mountain areas from
Thursday through the upcoming weekend.

For the western islands of Kauai County and Oahu, northerly winds
with cold wintery showers will diminish later tonight as the low
begins to drift northward away from the state. Drier conditions with
light and variable surface winds will develop across the state
from Monday through Wednesday initiating offshore land breezes at
night and onshore sea breezes each day. Isolated to scattered
showers are possible with interior clouds developing over the
islands each afternoon. A west to east moving upper trough may
enhance shower activity on Thursday with some of these showers
moving into leeward areas. Precipitation chances may need to go
higher on Thursday if this upper trough persists in the next
series of model runs. Variable surface winds will become light
trades from Thursday onward under the influence a weak high
pressure ridge north of the state. As the trade winds return
expect scattered showers to favor the typical windward and
mountain areas from Thursday through Sunday.

Global models are in fair agreement with this weather pattern
through the weekend. Slight differences remain from Wednesday
onward in how the tropical moisture band weakens across the state.
The American (GFS) model spreads shallow showers across the state,
while the European (ECMWF) model shows a deeper moisture band
holding together and moving eastward with continued elevated
showers developing along the eastern side of the Big Island and
less showers forming over the smaller islands to the west. The
current forecast grids split the difference between these solutions
by bringing scattered showers to all windward and mountain areas
with slightly higher shower activity over the eastern Big Island.

&&

.AVIATION...
A surface trough near Maui will be moving westward through Monday.
This will change the wind pattern, from a northerly direction
currently over Oahu and Kauai, to a southerly direction after 18z
Monday. The trough will also be ushering in a different airmass,
from a cool and shallow one, to a unstable, deep warm and humid
tropical one. We expect deteriorating conditions over the Big
Island Monday afternoon and spread progressive westward Monday
night through Tuesday to the remaining islands. This area of
weather is currently between 160 and 530 nm east of the Big
Island.

In the mean time, the showery weather will gradually cease over
the smaller islands as the night progresses. So, as for AIRMET
Sierra for the mountain obscuration of the smaller islands, we
anticipate Sierra to continue through 10z but be lifted by 16z.

No other AIRMETs expected.

&&

.MARINE...
An area of low pressure north of the state will track westward
over the next couple of days, dragging a weak surface trough
westward through the marine area. Fresh to strong northerly winds
will continue across the waters around Kauai tonight, with light
to moderate northerly winds holding in place over the waters
around Oahu, and light and variable winds elsewhere. Light and
variable winds will overspread the entire marine area on Monday.
A new trough will then move into the waters around the Big Island
Monday night and Tuesday, then linger in this vicinity through
late next week. Winds may increase to moderate and strong levels
along and to the east of this trough early in the week, otherwise
generally light winds are expected across the marine area through
late next week.

The current north-northeast swell will begin to lower and become
more northerly tonight through the first half of the week as the
low north of the area shifts westward. A High Surf Warning (HSW)
remains in effect for east facing shores tonight, and surf should
drop to advisory levels here by Monday. A High Surf Advisory (HSA)
remains in effect for north facing shores through tonight, and
surf should lower below advisory thresholds here overnight. The
one exception may be Kauai where advisory level surf may hold in
place through the day on Monday.

Surf is expected to drop below advisory levels along all
shorelines Monday night. A new easterly swell will build Monday
night and Tuesday as southeasterly winds increase to the east of
the island chain. This swell may bring advisory level surf to east
facing shores Tuesday through Thursday. No significant northwest
swells are expected this week, and surf along south facing shores
is expected to remain small.

A Small Craft Advisory (SCA) is in effect through Monday for most
Hawaiian Waters, due to mainly to seas above the 10 foot SCA
threshold. Although many marine zones will drop below SCA
thresholds Monday night, a new easterly swell may keep SCA level
seas in place for some eastern and windward waters Monday night
through Wednesday night.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Monday for Niihau-Oahu North
Shore-Molokai Leeward-Maui Central Valley.

High Surf Warning until 6 AM HST Monday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Flash Flood Watch from Monday evening through Tuesday afternoon
for Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big
Island North and East-Kohala-Big Island Interior.

Wind Advisory until 6 AM HST Wednesday for Big Island Summits.

Winter Storm Watch from Monday evening through late Tuesday
night for Big Island Summits.

Small Craft Advisory until 6 PM HST Monday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County
Windward Waters-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Bohlin
AVIATION...Lau
MARINE...Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:47 PM HSTFlash Flood WatchHFOHawaii, Kalawao61 hr
Feb 17, 3:47 PM HSTWinter Storm WatchHFOHawaii12 hr
Feb 17, 3:48 PM HSTWind AdvisoryHFOHawaii60 hr

Nearby

Winter Storm Warnings in Hawaii, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.